North Carolina, 2018

Winter Storm and Winter Weather in North Carolina, December 9 to 10, 2018

December 9 to 10, 2018 · NWS RAH · 25 events in 25 counties and zones

Strong Cold Air Damming and a Miller-A storm track from the northern Gulf of Mexico to off the NC coast, brought record early heavy snowfall of 8 to 15 inches to parts of central NC on December 9th and 10th. 2 inches of freezing rain across portions of the western Piedmont counties.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong Cold Air Damming and a Miller-A storm track from the northern Gulf of Mexico to off the NC coast, brought record early heavy snowfall of 8 to 15 inches to parts of central NC on December 9th and 10th. There was also a narrow swath of 0.1 to 0.2 inches of freezing rain across portions of the western Piedmont counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 9, 1:11 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 9, 1:11 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
111 AM EST Sun Dec 9 2018

.SYNOPSIS...
Cold high pressure will extend south across the middle Atlantic
states today. Meanwhile, low pressure will track across northern FL
and southern GA this morning, then along the Southeast U.S. coast
through this evening. A secondary area of low pressure will then
develop off the coast of the Carolinas early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1100 PM Saturday...

  Early December Winter Storm will bring significant snow and
ice to much of central NC...

Main changes to current forecast was to increase ice totals and
move an area of ice further northwest. In particular, Stanly,
Davidson, Randolph, Montgomery, and Anson counties are now
forecast to observe ice totals of 0.25" to 0.40" in places.
Snowfall totals were also reduced across the coastal plain while
keeping totals similar across the northwest. This uptick in ice
totals was due to the latest runs of the NAM continuing to show
a warm nose forming. The latest 850 and 700 MB surface analysis
would also support this. At 700 MB the closed low was located
over southern Arkansas with a track of central NC forecast. The
0 degree isotherm was located over southern South Carolina to
northern Georgia and to northern Louisiana. At 850 MB the 0
degree isotherm spans across central North Carolina towards
northern Tennesse. As the low heads northeast warm low level air
will likely quickly overspread the area. The latest run of the
NAM Nest continues to be the warmest with the low level warm air
surging northeast. The Nest actually has the transition line
approaching INT and GSO. This appears to be to warm. The NAM is
slightly further southeast which makes sense. New zones already
out.

Residents in the southern Piedmont should be ready for numerous
to potentially widespread power outages.

Prev Discussion->
Overview: Lead southern stream shortwave moving into the Lower MS
Valley this afternoon will eject east-northeast through the
Carolinas through late Sunday, with a secondary impulse quickly
following on its heels Sunday night and into Monday. At the surface,
attendant sfc low traversing the Gulf Coast States will emerge and
re-organize off the SE coast Sunday and Sunday night before moving
out to sea on Monday. At the same time, a strong +1035 mb surface
high building east into the Mid-Atlantic region will wedge south
into the Carolinas tonight through Sunday, setting the stage for a
significant winter storm that will bring significant snow and ice to
much of central NC.

Model Trends: The biggest change with the latest 12z/8 model
guidance is the signal of a more prominent warm nose across central
and eastern portions of central NC. This will result in an
increasing threat of significant icing/freezing rain just south and
east of the heart of the cold air damming airmass and expected heavy
wet snow totals across the northern/northwest Piedmont. Otherwise,
there is very little change wrt to the timing/precip onset through
the event. Similarly, models are persistent in showing anomalously
high liquid equivalent amounts of 1.5 to 2.0" across the area, as
both strong dynamic and f-gen forcing overspreads the area between
09z to 21z.

Snow/Ice amounts:

Only a slight change in forecast snow amounts with the heavy wet
snowfall axis of 8 to 12 inches expected to along and north of I-85,
with the predominate p-type expected to fall as mainly, with
diabatic and strong dynamic lift/cooling supporting a deep near
freezing isothermal layer. Lift and saturation will begin to wane 21
to 00z, with p-type changing over to a light freezing rain/drizzle
overnight. Ice amounts are expected to be less than a 0.10".

Just south of this heavy snow area and west of US 1,  snow amounts
of 4 to 8 inches are possible, with the bulk of the snow occurring
through mid to late morning. Then as the warm air aloft spreads into
the area from the southeast, p-type is expected to change-over to
freezing rain, with a 0.10 to 0.25" of freezing rain/ice possible
through the afternoon.
If the change-over to freezing rain occurs quicker than forecast,
snow amounts will be less, but ice amounts could easily exceed a
0.25" of an ice. Ice/freezing rain amounts combined with wind gusts
in the 25 to 35 mph range will cause widespread damage from downed
trees and power-lines.

Finally, east of US-1 and south of I-85, warm nose spreading into
the area during the mid to late morning will result in a sharp NW to
SE reduction in snow and ice amounts.  After a quick morning burst
of snow and/or snow-sleet mix, which could bring 1 to 4 inches of
snow to the area, a brief period of freezing rain can be expected
before changing over to rain. Little to no ice is expected.

Temperatures: Lows tonight in the mid/upper 20s NW to lower/mid 30s
SE. Highs Sunday should remain at and just below freezing across the
north to upper 30s/near 40 SE. Lows Sunday night very  similar to
Saturday night. Thus any snow and ice on roads and surfaces will
linger, resulting in hazardous driving conditions through Monday.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 325 PM Saturday...

Model solutions begin to diverge Monday into Monday night, leading
to lower forecast confidence. Light wintry precipitation will be
ongoing across much of the northern Piedmont early Monday, most
likely in the form of light freezing rain/freezing drizzle as
moisture lacking in the favored dendrite region dries out.
Additionally, forcing/lift becoming weaker through the morning into
the early afternoon, leading to decreasing precip coverage. Thus,
not anticipating any appreciable accretion of ice after daybreak
Monday across the north. In addition, temperatures will slowly
recover to near or just above freezing.

Confidence decreases late Monday into Monday night. The GFS depicts
an energized mid/upper low crossing the SE Monday night, initiating
and intensifying a sfc wave just offshore of MYR or ILM Monday
night. This system spreads moisture back into the SE counties while
the energized upper level low moistens the atmosphere in the favored
dendrite region. If this occurs, snowflakes will form aloft, though
the GFS depicts quite a bit of dry air in the sub cloud layer,
leading to the precip aloft potentially evaporating before reaching
the ground. The NAM depicts more moisture through the column as well
as appreciable lift, leading to a band of precip across the far
south-southeast. With a deep isothermal layer projected, could see a
period of snow/rain with potential for light accumulation. The ECMWF
drives the upper system farther to our south, leaving our southern
counties high and dry. While rooting for the ECMWF, cannot ignore
the NAM/GFS solution all together, so will depict the spotty light
rain Monday afternoon across the south half becoming mixed with snow
or a chance of snow/sleet. With PoPs in the chance category, not too
keen to suggest amounts though any amounts should be fairly light.
If the NAM/GFS remain consistent, will need to increase PoPS and
introduce light wintry amounts in later forecasts.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 325 PM Saturday...

Improving weather conditions anticipated Tuesday into Tuesday night
as the upper level system pulls away from the SE coast. Dry
conditions anticipated Tuesday through Wednesday night. The next
storm system will approach from the west-southwest Thursday,
increasing the threat for rain showers Thursday night and more so
Friday into Saturday. Kinematics rather impressive with this system
with strong low level shear probable. While kinematics available for
convection, current model projects suggest a weakly unstable
atmosphere over the Sandhills and southern Coastal Plain. However,
the wind pattern suggest potential to pull a low level unstable air
mass into the SE third of our forecast region late Friday into
Friday night. Will need to monitor this system for potential severe
convection. The main concern will be heavy rainfall as some models
suggesting in excess of an inch, with localized amounts over two
inches. With rivers likely running high from the anticipated
rainfall tonight-Monday, this additional rainfall may result in
several rivers going into flood.

Temperatures through the period will remain below normal, as much as
10-15 degrees below normal Tuesday and Wednesday. Sly flow Friday
may be able to advect a warmer air mass into the eastern counties,
possibly pushing temperatures to near/above normal.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 105 AM Sunday...

Precipitation will expand newd and rapidly increase in intensity --
heavy at times this morning-- with a related lowering of ceilings
and visibilities into LIFR-IFR range at all cntl NC TAF sites by
12Z. That precipitation will fall primarily as snow at Piedmont
sites, through 14-16Z, after which time sleet will mix with the snow
at INT/GSO, and the snow will become freezing rain or rain with
surface temperatures very near freezing, at RDU. Snow will change to
a cold rain at RWI at about the same time, around 16Z. It will also
become windy, as nely surface winds increase to between 20-30 kts
during the late morning to midday hours, with a period of low level
wind shear also possible owing to 45-60 kt, enely winds around 2000
ft. Lastly, there may also be a period of particularly strong wind
gusts --40 to 45 kts-- between 15Z and 20Z, when there has been a
signal in hi-res model guidance for the passage of a mesoscale
gravity wave that has been migrating across MS, AL, and GA during
the past 6 or so hrs.

Outlook: Precipitation will gradually lessen and taper to freezing
drizzle at GSO and INT, and light rain or drizzle elsewhere,
tonight, with a nw to se return to VFR on Monday. Areas of fog will
be possible at INT and GSO Mon night, while a secondary area of
precipitation, mixed rain and snow, redevelops and affects FAY and
especially points sewd to the coast, Mon night. VFR conditions are
expected to return area-wide by Tue, then continue through mid to
late week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM EST Monday for NCZ028-042-
043-077-078-085-086-088-089.
Winter Storm Warning until 7 PM EST Monday for NCZ007>011-
021>027-038>041-073>076-083-084.

&&

SYNOPSIS...MWS
NEAR TERM...cbl/ BAH
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...MWS
Hazardous weather outlook, Dec 8, 3:35 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EST Sat Dec 8 2018

NCZ007>011-021>027-038>041-073>076-083-084-091030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
335 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A storm system will approach central NC late in the week. This
system has the potential to bring abundant moisture with it, leading
to heavy rainfall. With area rivers likely running high from the
anticipated precipitation expected tonight through early Monday, this
additional rainfall may send area rivers into flood by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to report snow and/or ice accumulations.

NCZ028-042-043-077-078-085-086-088-089-091030-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
335 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A storm system will approach central NC late in the week. This
system has the potential to bring abundant moisture with it, leading
to heavy rainfall. With area rivers likely running high from the
anticipated precipitation expected tonight through early Monday, this
additional rainfall may send area rivers into flood by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to report snow and/or ice accumulations.

In the hours before

Local storm report, Dec 9, 3:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     SNOW             PURNELL                 36.03N 78.57W
12/09/2018  M0.8 INCH        WAKE               NC   PUBLIC

&&

JFD
Local storm report, Dec 9, 3:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     SNOW             WILSON                  35.74N 77.92W
12/09/2018  E0.5 INCH        WILSON             NC   EMERGENCY MNGR

&&
Local storm report, Dec 9, 3:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
344 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     SNOW             4 SSW RALEIGH           35.77N 78.68W
12/09/2018  M1.3 INCH        WAKE               NC   NWS EMPLOYEE

            1.3 INCHES MEASURED AT THE NWS RALEIGH
            OFFICE. 1 INCH IN THE LAST HOUR.

&&

JFD
Local storm report, Dec 9, 3:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
345 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             3 NNW FLOWERS           35.69N 78.38W
12/09/2018  M1.0 INCH        JOHNSTON           NC   PUBLIC

&&
Local storm report, Dec 9, 3:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
348 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             4 SW SEDGE GARDEN       36.04N 80.19W
12/09/2018  E3.0 INCH        FORSYTH            NC   PUBLIC

&&
Local storm report, Dec 9, 3:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
350 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     SNOW             3 WNW RALEIGH           35.84N 78.70W
12/09/2018  M1.3 INCH        WAKE               NC   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Guilford

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Guilford forecast zone
Reported by
Trained Spotter
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 10 to 14 inches across the county. One to two tenths of an inch of ice from freezing rain was also reported.

Winter Storm, Randolph

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 inches across southern portions of the county to 9 inches across northern portions of the county. One tenth of an inch of ice from freezing rain was also reported.

Winter Storm, Chatham

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Chatham forecast zone
Reported by
Trained Spotter
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 inches across southern portions of the county to 8 inches across northern portions of the county. One tenth of an inch of ice from freezing rain was also reported.

Winter Storm, Alamance

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Alamance forecast zone
Reported by
Trained Spotter
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 8 inches to 11 inches across the county. One tenth of an inch of ice from freezing rain was also reported.

Winter Storm, Orange

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches across southern portions of the county to 11 inches across northern portions of the county. A thin glaze of ice from freezing rain was also reported.

Winter Storm, Durham

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Durham forecast zone
Reported by
Trained Spotter
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches across southern portions of the county to 11 inches across northern portions of the county. A thin glaze of ice from freezing rain was also reported.

Winter Storm, Stanly

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Stanly forecast zone
Reported by
Trained Spotter
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from a half inch across southern portions to 4 inches across the north. A thin glaze of ice from freezing rain was also reported.

Winter Storm, Montgomery

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from a half inch across southern portions to 4 inches across the north. A thin glaze of ice from freezing rain was also reported.

Winter Storm, Forsyth

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Forsyth forecast zone
Reported by
Trained Spotter
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Snowfall amounts ranged between 11 to 14 inches across the county.

Winter Storm, Davidson

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Davidson forecast zone
Reported by
Trained Spotter
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 inches across southern portions of the county to 12 inches across northern portions of the county.

Winter Storm, Person

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Person forecast zone
Reported by
Trained Spotter
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10 inches across southern portions of the county to as high as 16 inches across northern portions of the county.

Winter Storm, Wake

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Wake forecast zone
Reported by
Trained Spotter
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 inches across southern portions of the county to 9 inches across northern portions of the county.

Winter Storm, Johnston

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Johnston forecast zone
Reported by
Trained Spotter
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a dusting across southern portions of the county to 5 inches across northern portions of the county.

Winter Storm, Wilson

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Wilson forecast zone
Reported by
Trained Spotter
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 inches across southern portions of the county to 5 inches across northern portions of the county.

Winter Storm, Edgecombe

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Edgecombe forecast zone
Reported by
911 Call Center
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 inches across southern portions of the county to 4 inches across northern portions of the county.

Winter Storm, Nash

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Nash forecast zone
Reported by
Trained Spotter
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Snowfall amounts averaged 5 to 7 inches across the county.

Winter Storm, Franklin

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches across southern portions of the county to 11 inches across northern portions of the county.

Winter Storm, Halifax

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Halifax forecast zone
Reported by
Trained Spotter
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 inches across eastern portions of the county to 7 inches across western portions of the county.

Winter Storm, Warren

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches across eastern portions of the county to 10 inches across western portions of the county.

Winter Storm, Granville

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Granville forecast zone
Reported by
Law Enforcement
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches across southern portions of the county to 10 inches across northern portions of the county.

Winter Storm, Vance

When
December 9, 4:00 AM EST to December 10, 6:00 PM EST
Where
Vance forecast zone
Reported by
Law Enforcement
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Snowfall amounts averaged 10 inches across the county.

Winter Weather, Moore

When
December 9, 6:00 AM EST to December 10, 6:00 PM EST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches, mostly across the northern part of the county.

Winter Weather, Lee

When
December 9, 6:00 AM EST to December 10, 6:00 PM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches, mostly across central and northern portions of the county.

Winter Weather, Harnett

When
December 9, 6:00 AM EST to December 10, 6:00 PM EST
Where
Harnett forecast zone
Reported by
Law Enforcement
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches, mostly across central and northern portions of the county.

Winter Weather, Wayne

When
December 9, 6:00 AM EST to December 10, 6:00 PM EST
Where
Wayne forecast zone
Reported by
Law Enforcement
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1 to 2 inches, mostly across northern portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797837, 797987, 797988, 797989, 797990, 797991, 797992, 797993, 797994, 797995, 797996, 798155, 798157, 798158, 798160, 798161, 798162, 798163, 798164, 798167, 798168, 797832, 797833, 797834, 797835.